Photoallergic Dermatitis or drug-induced photosensitivity is also commonly known as a sun rash. This is a type of allergic reaction which is quite uncommon. This skin condition typically appears in the form of a series of small red blisters. These blisters usually start off being small, however, they can eventually become quite large. Not all skin areas may have the rash as it usually depends on the individual as to where the skin is affected.
Photoallergic Dermatitis is effectively a reaction between sunlight or other radiant energy sources and a chemical substance to which the individual has been previously exposed. In a lot of cases the dermatitis can actually begin to appear just a few minutes after exposure to the sun. In other cases the condition is manifested after a few hours exposure. This is a spring or summer condition and those who suffer from this type of dermatitis only usually get relief from it in the cooler autumn and winter seasons.
Sensitivity to sun exposure is usually a lot more common in people who have a fair complexion rather than those individuals who have darker or olive skin types. Children and young women are also more prone to suffer from this type of skin condition. It is known that as most people grow older most of their photosensitivity usually begins to disappear. The age of this happening may vary from forty to fifty years of age.
As previously mentioned the principal cause is repeated exposure to the sun or ultraviolet light. The combination of this exposure, along with allergens such as sun block ingredients, fragrances and some medicines can cause the outbreak. Many sufferers of Photoallergic Dermatitis wrongly believe that their condition is caused only by sun exposure and to avoid the symptoms they apply sun screen. They do this not knowing that it is the combination of some allergens or chemicals in the sunscreen along with the ultra violet rays that actually causes the condition. Common photoallergic agents include sunscreens, fragrances and antibacterial agents such as chlorhexidine.
Drug-induced photosensitivity can occur when a person develops a rash following exposure to the sun while at the same time they are taking a particular types of drug including, but not limited to, chlorpromazine, promethazine, some diuretics, antibiotics and various pain killers. If you have a history of photosensitivity in your skin, it is advisable that you consult your doctor to see if you are currently being prescribed any drug that contributes to triggering off this type of dermatitis. It is highly likely that your doctor will schedule you for a skin allergy test to narrow down which chemical ingredients in different formulas can trigger the reaction. If you carefully examine the chemical ingredients of your perfumes, and other skin applications you can help to prevent possible Photoallergic Dermatitis outbreaks.
You can further reduce the incidence of this skin condition by being careful not to stay out in the sun too long. If you do happen to see the signs, you should immediately remove yourself from direct contact with the sun. The application of corticosteroids is the best way of controlling the initial rash and relieving the pain and itch that are some of the symptoms experienced by sufferers. Some people who do not develop fully blown symptoms experience a mild case of swelling and itchiness and it may just seem like an ordinary heat rash.
If you are showing signs that you are suffering from Photoallergic Dermatitis then you need to visit your doctor or skin specialist for a thorough examination so they can attempt to identify the chemical compounds that cause your particular outbreak.
For more information on Photoallergic Dermatitis and suggestions for a range of natural dermatitis and eczema treatments visit Dermatitis Natural Treatments and Cures